Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 3, NWS San Angelo, TX

February 24, 2011Mason County, Texas

NWS San Angelo, TX issued this red flag warning at Feb 24, 2011, 7:02 PM CST for Mason County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2011, 7:02 PM CST (01:02 UTC)
Expired
Feb 24, 2011, 8:00 PM CST
In force
58 min
Issued by
NWS San Angelo, TX

County Mason County, TX

The radar

The San Angelo radar (KSJT), 141 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2011-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2011-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4986 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

201 
WWUS84 KSJT 250102
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
702 PM CST THU FEB 24 2011

...RED FLAG WARNING HAS BEEN EXTENDED UNTIL 9 PM THIS EVENING FOR
MASON COUNTY...DUE TO GUSTY WINDS AND EXTREMELY LOW RELATIVE
HUMIDITY WITH AN ONGOING WILDFIRE...

...FIRE WEATHER WATCH SUNDAY FOR SOUTHWEST WINDS OF 25 TO 35 MPH
WITH GUSTS TO 45 MPH COMBINED WITH RELATIVE HUMIDITY VALUES OF
10 TO 15 PERCENT...

.GUSTY WEST TO NORTHWEST WINDS...VERY DRY AIR...AND TINDER DRY
VEGETATION WILL CONTINUE THE CRITICAL FIRE WEATHER CONDITIONS
ACROSS MASON COUNTY UNTIL 9 PM THIS EVENING. WINDS WILL DECREASE
THROUGH LATE EVENING AND RELATIVE HUMIDITY WILL START TO INCREASE
EARLY TONIGHT. ON SUNDAY... SOUTHWEST WINDS OF 25 TO 35
MPH...GUSTING UP TO 45 MPH...COMBINED WITH RELATIVE HUMIDITY
VALUES BETWEEN 10 AND 15 PERCENT WILL CREATE ANOTHER DAY OF
CRITICAL FIRE WEATHER CONDITIONS.

TXZ170-250215-
/O.NEW.KSJT.FW.W.0003.110225T0102Z-110225T0200Z/
MASON-
702 PM CST THU FEB 24 2011

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CST THIS EVENING FOR
GUSTY WINDS AND EXTREMELY LOW RELATIVE HUMIDITY FOR MASON
COUNTY...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM CST THIS EVENING. 

* AFFECTED AREA: IN TEXAS...MASON.

* WIND: WEST TO NORTHWEST WINDS AROUND 15 MPH WITH GUSTS TO 25
  MPH.

* HUMIDITY: 6 TO 10 PERCENT.

* TIMING: 6 PM TO 8 PM THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-168-169-250300-
/O.CON.KSJT.FW.A.0002.110227T1800Z-110228T0200Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-MENARD-KIMBLE-
702 PM CST THU FEB 24 2011

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR WEST CENTRAL TEXAS...

 * WIND: WEST WINDS 20 TO 30 MPH WITH GUSTS TO 35 MPH.

 * HUMIDITY: 10 TO 15 PERCENT.

 * TIMING: THROUGH 6 PM THIS EVENING.

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING FOR ...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING.

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE...
  RUNNELS...IRION...TOM GREEN...CONCHO...CROCKETT... 
  SCHLEICHER...SUTTON...HASKELL...THROCKMORTON...JONES... 
  SHACKELFORD...TAYLOR...CALLAHAN...COLEMAN...BROWN... 
  MCCULLOCH...MENARD...KIMBLE. 

* WIND: SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 45 MPH.

* HUMIDITY: 10 TO 15 PERCENT.

* TIMING: FROM NOON THROUGH 8 PM SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$


FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/SJT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 24, 6:01 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Feb 24, 6:01 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
601 PM CST THU FEB 24 2011

.UPDATE...
WILL UPDATE TO REMOVE LAKE WIND ADVISORY WORDING FROM THIS
EVENINGS FORECAST.

&&

.DISCUSSION...
WILL LET LAKE WIND ADVISORY EXPIRE AT 00Z. NO OTHER CHANGES TO
THE ONGOING FORECAST AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 528 PM CST THU FEB 24 2011/

DISCUSSION...
SEE AVIATION SECTION.

AVIATION...
WEST WINDS WILL SUBSIDE DURING THE EVENING. A WEAK COLD FRONTAL
PASSAGE FROM THE NORTH IS EXPECTED ACROSS ROUGHLY THE NORTHEASTERN
HALF OF WEST CENTRAL TEXAS BETWEEN MIDNIGHT AND 6 AM FRIDAY. THE
FRONT WILL ARRIVE AT KABI BY OR SHORTLY AFTER 07Z...AND SHOULD
REACH KSJT BY 12Z. WINDS WILL SHIFT TO THE NORTH WITH THE FRONTAL
PASSAGE. WINDS WILL VEER THROUGH THE DAY FRIDAY AND ARE EXPECTED
TO BE SOUTHEAST TO SOUTH ACROSS THE AREA BY FRIDAY EVENING. SKIES
WILL BE CLEAR FOR MOST AREAS THROUGH THE NEXT 25 HOURS. THE ONLY
EXCEPTION MAY BE ACROSS THE BIG COUNTRY WHERE A BAND OF POST-
FRONTAL LOW CLOUDS MAY BRIEFLY DEVELOP EARLY FRIDAY MORNING.

PREV DISCUSSION... /ISSUED 349 PM CST THU FEB 24 2011/

SHORT TERM...
UPPER TROUGH IS CURRENTLY MOVING EAST CROSS THE SOUTHERN PLAINS
THIS AFTERNOON. LATEST OBJECTIVE ANALYSIS SHOWS THE ASSOCIATED
SURFACE LOW OVER EXTREME EASTERN OKLAHOMA AS OF MID AFTERNOON.
UPPER TROUGH WILL MOVE EAST OF THE AREA THIS EVENING...WITH WINDS
DIMINISHING AFTER SUNSET. AFOREMENTIONED SURFACE LOW WILL MOVE
EAST INTO THE TENN VALLEY OVERNIGHT...SENDING A WEAK COLD FRONT
ACROSS THE AREA THROUGH EARLY FRIDAY.

MAIN CONCERN IN THE SHORT TERM WILL BE STRONG WEST WINDS FOR THE
REMAINDER FOR THE AFTERNOON HOURS...WITH CRITICAL FIRE DANGER
CONDITIONS CONTINUING UNTIL EARLY EVENING. A RED FLAG WARNING WILL
REMAIN IN EFFECT ACROSS THE ENTIRE CWFA UNTIL 6 PM THIS EVENING
DUE TO VERY DRY CONDITIONS AND STRONG WINDS. WILL ALSO KEEP THE
LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM THIS EVENING. SUBSIDENCE
BEHIND THE DEPARTING SHORT WAVE WILL RESULT IN CLEAR SKIES AND
LIGHT WINDS OVERNIGHT. WEAK FRONT WILL ENTER THE BIG COUNTRY BY
LATE EVENING...WITH THE FRONT MOVING SOUTH ACROSS THE REMAINDER OF
THE AREA EARLY SATURDAY. CLEAR SKIES AND LIGHT WINDS WILL ALLOW
TEMPS TO DROP INTO THE 30S AREAWIDE. TEMPERATURES ON FRIDAY WILL
RANGE FROM THE 60S OVER THE BIG COUNTRY...TO THE 70S ELSEWHERE
UNDER SUNNY SKIES.

LONG TERM...
GENERALLY DRY CONDITIONS WILL CONTINUE THROUGH THE EXTENDED PERIOD
OF THE FORECAST. THE MAIN CONCERN IN THE LONG TERM PORTION OF THE
FORECAST WILL BE ASSOCIATED WITH STRONG WINDS AND LOW RELATIVE
HUMIDITY VALUES ON SUNDAY ACROSS MOST OF WEST CENTRAL TEXAS.

ZONAL FLOW WILL TRANSITION TO SOUTHWESTERLY FLOW SATURDAY AS
ANOTHER UPPER LEVEL LOW BEGINS TO TURN TO THE EAST ACROSS SOUTHERN
CALIFORNIA. AS FLOW ALOFT INCREASES AND THE UPPER LEVEL LOW
APPROACHES SATURDAY NIGHT INTO SUNDAY...SFC PRESSURE FALLS WILL
TAKE PLACE IN EASTERN COLORADO AND WESTERN KANSAS. THESE PRESSURE
FALLS WILL INCREASE WIND SPEEDS ACROSS OUR AREA. THE STRONGEST
WINDS WILL MOVE IN ON SUNDAY AS THE UPPER LEVEL TROUGH MOVES IN
FROM THE WEST. DUE TO TIGHTENING HEIGHT GRADIENTS ALOFT...WINDS AT
500MB WILL RANGE FROM 90 TO 110 KNOTS ACROSS WEST CENTRAL
TEXAS...AND WINDS FROM 900MB TO 700MB WILL RANGE FROM 35 TO 55
KNOTS. ALONG WITH A TIGHTENING SFC PRESSURE GRADIENT...THE WINDS
WILL LIKELY AVERAGE 25 TO 35 MPH WITH GUSTS UP TO 50 MPH. WE MAY
SEE HIGHER WINDS...DEPENDING ON THE TIMING OF THE UPPER LEVEL
SYSTEM. AT THIS TIME THE UPPER LEVEL LOW IS EXPECTED TO BE OVER
NORTHEASTERN NEW MEXICO BY MIDDAY. THIS COULD LIMIT THE AMOUNT OF
HIGHER MOMENTUM REACHING THE GROUND DUE TO UPWARD MOTION AHEAD OF
THE LOW. IF THE LOW MOVES THROUGH A LITTLE FASTER...GUSTS COULD
END UP BEING MUCH HIGHER. OBVIOUSLY...THIS EVENT WILL BE WATCHED
VERY CLOSELY OVER THE NEXT FEW DAYS.

FOLLOWING THE WINDY DRY DAY SUNDAY...A COLD FRONT WILL MOVE
THROUGH...BRINGING COOLER TEMPERATURES INTO THE AREA FOR THE FIRST
HALF OF NEXT WEEK. WITH ZONAL FLOW ALOFT FOR NEXT WEEK...THE
FORECAST WILL REMAIN MAINLY DRY WITH MODERATING TEMPERATURES.
EXPECT TEMPERATURES TO WARM BACK UP TO NEAR NORMAL READINGS BY THE
MIDDLE OF NEXT WEEK WITH NO APPRECIABLE PRECIPITATION EXPECTED.

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS CONTINUE THIS AFTERNOON. VERY
STRONG WEST WINDS ALONG WITH RELATIVE HUMIDITIES AROUND 10 PERCENT
WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS THROUGH THE
REMAINDER OF THE AFTERNOON HOURS. RED FLAG WARNING REMAINS IN
EFFECT ACROSS THE ENTIRE AREA UNTIL 6 PM THIS EVENING. UPPER
TROUGH CURRENTLY MOVING ACROSS THE SOUTHERN PLAINS WILL MOVE EAST
OF THE AREA THIS EVENING...WITH WINDS DIMINISHING AFTER SUNSET AND
RELATIVE HUMIDITIES RAPIDLY RECOVERING AS SURFACE TEMPERATURES
FALL. ELEVATED FIRE WEATHER CONDITIONS FOR FRIDAY AS MINIMUM
RELATIVE HUMIDITIES FALL TO 10 TO 20 PERCENT BY AFTERNOON...BUT 20
FOOT WIND SPEEDS WILL REMAIN LIGHT.

LOOKING AHEAD...SUNDAY IS SHAPING UP TO BE ANOTHER CRITICAL FIRE
WEATHER DAY AS NEXT STRONG UPPER TROUGH AFFECTS THE AREA. NAM/GFS
BOTH SHOW A 985 MB LOW DEVELOPING OVER EASTERN COLORADO/WESTERN
KANSAS BY AFTERNOON...RESULTING IN A TIGHT PRESSURE GRADIENT OVER
THE AREA. VERY STRONG WINDS ALOFT ASSOCIATED WITH THE UPPER TROUGH
WILL ALSO OVERSPREAD THE AREA DURING THE DAY. THE COMBINATION OF
STRONG WINDS AND MINIMUM RELATIVE HUMIDITIES FALLING TO AROUND 10
PERCENT BY AFTERNOON WILL CREATE EXPLOSIVE FIRE DANGER CONDITIONS
OVER MUCH OF THE AREA. GIVEN MODEL CONSISTENCIES THE PAST FEW RUNS
ALONG WITH COORDINATION FROM SURROUNDING OFFICES...WE HAVE ISSUED
A FIRE WEATHER WATCH FOR THE ENTIRE AREA FROM NOON UNTIL 8PM
SUNDAY.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 33  69  45  84  55 /   0   0   0   0  10
SAN ANGELO 	 34  75  43  83  57 /   0   0   0   0  10
JUNCTION 	 30  79  43  79  56 /   0   0   0   0  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...CROCKETT...
FISHER...HASKELL...IRION...JONES...KIMBLE...MASON...MCCULLOCH...
MENARD...NOLAN...RUNNELS...SAN SABA...SCHLEICHER...SHACKELFORD...
STERLING...SUTTON...TAYLOR...THROCKMORTON...TOM GREEN.

FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES: BROWN...CALLAHAN...COKE...COLEMAN...
CONCHO...CROCKETT...FISHER...HASKELL...IRION...JONES...KIMBLE...
MCCULLOCH...MENARD...NOLAN...RUNNELS...SCHLEICHER...
SHACKELFORD...STERLING...SUTTON...TAYLOR...THROCKMORTON...TOM
GREEN.

LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...FISHER...
HASKELL...IRION...JONES...MCCULLOCH...NOLAN...RUNNELS...
SHACKELFORD...STERLING...TAYLOR...THROCKMORTON...TOM GREEN.

&&

99/15
Hazardous weather outlook, Feb 24, 3:54 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
354 PM CST THU FEB 24 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-252200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
354 PM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING WILL REMAIN IN EFFECT UNTIL 6 PM CST TODAY FOR
ALL COUNTIES ACROSS WEST CENTRAL TEXAS. THE COMBINATIONS OF STRONG
WEST WINDS...DRY VEGETATION AND VERY LOW RELATIVE HUMIDITIES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ACROSS
MUCH OF THE AREA ON SUNDAY AS A STRONG STORM SYSTEM AFFECT THE
AREA. A FIRE WEATHER WATCH IS NOW IN EFFECT ACROSS ALL OF WEST
CENTRAL TEXAS FOR SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.